Michigan, 2013

Cold in Michigan, December 29 to 31, 2013

December 29 to 31, 2013 · NWS MQT · 3 events in 3 counties and zones

Arctic air spreading into the area from the west-northwest along with winds around 10 mph caused wind chills to plummet into 25 to 35 below zero range at times over southwest Upper Michigan from the evening of the 29th into the evening of the 31st.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

Arctic air spreading into the area from the west-northwest along with winds around 10 mph caused wind chills to plummet into 25 to 35 below zero range at times over southwest Upper Michigan from the evening of the 29th into the evening of the 31st.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Dec 29, 6:11 PM CST, 49 minutes earlier.

Area forecast discussion, Dec 29, 6:11 PM CST, 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
711 PM EST SUN DEC 29 2013

.SHORT TERM...(THIS EVENING THROUGH MONDAY)
ISSUED AT 424 PM EST SUN DEC 29 2013

ARCTIC AIR AND CONTINUED LAKE EFFECT OFF LAKE SUPERIOR WILL BE THE
MAIN CONCERNS FOR THE SHORT TERM PERIOD.

THE SURFACE LOW THAT BROUGHT THE SURGE OF COLD AIR CONTINUES TO
SLIDE EAST OF THE AREA...WHILE HIGH PRESSURE HAS BUILT INTO THE
NORTHERN PLAINS AND UPPER MISSISSIPPI VALLEY. THE EXITING LOW HAS
LEFT A SURFACE TROUGH OVER EASTERN LAKE SUPERIOR. ALOFT...AREA IS
UNDER AN UPPER TROUGH THAT COVERS MUCH OF THE EASTERN CONUS AND HAS
LED TO ARCTIC AIR SPILLING SOUTHEAST OVER THE UPPER GREAT LAKES LAST
NIGHT. THIS COLD AIR HAS BEEN PRODUCING LAKE EFFECT SNOW SHOWERS IN
THE NORTH-NORTHWEST WIND LOCATIONS TODAY. LATEST RADAR/SATELLITE
DATA INDICATES THE BEST BANDS OVER FAR EASTERN MARQUETTE COUNTY
AND ALGER COUNTIES...WHERE RADAR RETURNS HAVE BEEN REACHING
7KFT. HAVE STARTED SEEING THE LOW LEVEL WINDS BACKING ASSOCIATED
WITH THE HIGH PRESSURE RIDGE OVER THE LAST FEW HOURS...ESPECIALLY
OVER THE WESTERN LAKE...AND THAT HAS STARTED TO PUSH THE BANDS OVER
MARQUETTE COUNTY EASTWARD. WITH AT LEAST HALF OF THE CLOUD BEING
ABOVE THE DGZ BASED ON RAP INITIAL SOUNDINGS...CALLS TO SPOTTERS
HAS INDICATED JUST A COUPLE INCHES OF ADDITIONAL SNOW
ACCUMULATION TODAY. THE BIGGEST ISSUE HAS BEEN THE SMALL FLAKES
REDUCING VISIBILITIES...ALONG WITH GUSTY WINDS TO 30-35MPH EAST
OF MARQUETTE...AND CAUSING BRIEF WHITEOUTS ALONG M-28 IN ALGER
COUNTY. A CALL TO THE ALGER COUNTY SHERIFF INDICATED SEVERAL
ACCIDENTS ON THAT STRETCH...WITH THEM ENCOURAGING TRAVEL ALONG
M-94 INSTEAD.

WITH THE COLD AIR IN PLACE AND SOME LOW LEVEL MOISTURE...EXPECT THE
LAKE EFFECT TO CONTINUE THROUGH THE SHORT TERM PERIOD. THE
LOCATION OF THE SNOW WILL BE DETERMINED BY BOUNDARY LAYER WINDS.
SINCE THE HIGH OVER SOUTHEAST SOUTH DAKOTA WILL DRIFT TO THE
SOUTHEAST THROUGH THE NIGHT...IT WILL PUSH A RIDGE INTO THE
SOUTHWEST HALF OF UPPER MICHIGAN. THIS RIDGE WILL DO TWO
THINGS...BACK THE WINDS TO MORE OF A WEST-NORTHWEST DIRECTION AND
CONTINUE TO PROVIDE DRY AIR AND SUBSIDENCE ABOVE 850MB. THOSE
BACKING WINDS WILL ALSO BE AIDED BY A SHORTWAVE DEPARTING THE
CANADIAN ROCKIES AND MOVING INTO THE NORTHERN PLAINS ON
MONDAY. THIS WILL LEAD TO WINDS TRANSITIONING FROM THE
NORTH-NORTHWEST LATE THIS AFTERNOON TO THE NORTHWEST THIS EVENING
AND EVENTUALLY NEARLY WESTERLY BY 18Z MONDAY. THEREFORE...WOULD
EXPECT THE PURE LAKE EFFECT BANDS (NO SHORTWAVE HELP) TO FOLLOW
SUIT. 850MB TEMPS WILL REMAIN FAIRLY STEADY THROUGH MONDAY AND
AROUND -23C...LEADING TO DELTA-T VALUES AROUND THE MID 20S. BUT
THIS COLD AIR WILL LEAD TO MUCH OF THE CLOUD BEING AT THE HIGH END
OF THE DGZ OR ABOVE IT...SO WOULD EXPECT SNOW RATIOS TO BE ON THE
LOWER END FOR LAKE EFFECT AND IN MOST SITUATIONS BELOW 20 TO 1. IN
THE STRONGEST BANDS OVER THE EAST AND THE BETTER LAKE
MODIFICATION...DID KEEP SOME LOW 20S IN THE FORECAST.  AS SEEN ON
SATELLITE NEAR IRONWOOD THIS AFTERNOON...THE STRONGEST BANDS
WILL BE ON THE SOUTHWEST EDGE OF THE LES DUE TO THE ENHANCED
CONVERGENCE FROM THE BACKING WINDS. ALTHOUGH THIS WILL STRENGTHEN
THE BANDS...THINK THE CONSISTENT BACKING FLOW (ALONG WITH THE LOWER
RATIOS) WILL BE ENOUGH TO KEEP AMOUNTS GENERALLY LIGHT. HAVE KEPT
AMOUNTS FAIRLY SIMILAR TO WHAT WAS SEEN DURING THE DAY TODAY IN THE
LES LOCATIONS (1-2.5IN)...BUT DO HAVE SLIGHTLY HIGHER AMOUNTS
(APPROACHING 4) OVER THE EAST WITH THE SLOWER BACKING TREND. THE
LONGER FETCH WITH THE WEST TO WEST-SOUTHWEST WINDS OVER WESTERN
LAKE SUPERIOR COULD LEAD TO AN INCREASE IN INTENSITY OF THE MAIN
LAKE EFFECT BAND OVER THE KEWEENAW PENINSULA (NORTH OF HOUGHTON).
LAKE INDUCED EQUILIBRIUM LEVELS STILL AROUND 7KFT AND MUCH OF THE
CLOUDS IS AT HIGH END OF DGZ OR ABOVE SO WON/T GO TOO HIGH ON
AMOUNTS IN THE LATE MORNING AND INTO THE AFTERNOON...BUT COULD NEAR
LOW END ADVISORY AMOUNTS.

AS FOR SNOW HEADLINES...CANCELLED BARAGA AND SOUTHERN HOUGHTON
EARLY AND WILL ALLOW THE REST OF THE WESTERN AREAS EXPIRE AT 00Z AS
WINDS WILL DIMINISH AND JUST LIGHT SNOW WILL REMAIN. OVER THE
EAST...HAVE KEPT THEM AS IS WITH THE BAD CONDITIONS REPORTED ALONG
M-28 IN ALGER COUNTY...ALTHOUGH MOST LOCATIONS TONIGHT WILL
STRUGGLE TO REACH THE 4 INCH IN 12HR AMOUNTS DUE TO THE SMALLER
FLAKES.

AS FOR THE WIND CHILL HEADLINES...CLOUDS WILL DETERMINE THE LOWS
TONIGHT. UNFORTUNATELY IT COMES DOWN TO THE DIMINISHING LAKE
EFFECT CLOUDS OVER THE WEST AND THEN HIGH CLOUDS STREAMING IN LATE
TONIGHT AHEAD OF THE NEXT WAVE IN THE UPPER TROUGH SLIDING SOUTHEAST
THROUGH THE NORTHERN PLAINS. 12Z GFS/ECMWF ARE THE MOST AGGRESSIVE
WITH THESE HIGH CLOUD...COVERING THE WESTERN HALF OF THE CWA BY
12Z. WITH THE COLD AIR IN PLACE...THINK THAT TEMPS WILL COOL
FAIRLY QUICKLY IN AREAS THAT SKIES CLEAR. THE REGIONAL
GEM...WHICH TRADITIONALLY DOES WELL IN THESE CASES ONLY HAS LOWS
IN THE LOW TEENS BELOW ZERO ALONG THE WISCONSIN BORDER AND SINGLE
DIGITS ELSEWHERE. THIS PROVIDES SOME CONCERN TO THE GOING FORECAST
AND TWEAKED VALUES SLIGHTLY HIGHER. ON THE OTHER SIDE...18Z HRRR/RAP
FORECASTS HAVE LOWS AROUND -20 TO -23 TONIGHT...BUT IN MOST
SITUATIONS THEY ARE TOO LOW. EVEN WITH THE SLIGHT TWEAKS...WIND
CHILL ADVISORY LOOKS GOOD FOR AREAS NEAR THE WISCONSIN BORDER AND
HAVE LEFT IT AS IS. A LITTLE CONCERNED ON LAKE CLOUDS LINGERING
OVER MARQUETTE/BARAGA...BUT LOCATIONS WELL INLAND SHOULD CLEAR OUT
LATE AND ALLOW FOR TEMPS TO FALL. FINALLY...MAY NEED TO MONITOR
MENOMINEE COUNTY...AS GOING FORECAST HAS WIND CHILLS NEARING -25
OVER THE WESTERN REACHES OF THE COUNTY.

THE PREVIOUSLY MENTIONED MID/HIGH CLOUDS WILL MOVE ACROSS THE REST
OF THE CWA DURING THE DAY ON MONDAY AND LEAD TO A FILTERED SUNSHINE
AWAY FROM THE LAKE EFFECT. THERE COULD EVEN BE A FEW SNOW SHOWERS
NEAR IRONWOOD LATE MONDAY AFTERNOON ON THE NORTH EDGE OF THE WAVE
MOVING INTO WISCONSIN ON MONDAY EVENING. HIGHS ON MONDAY WILL BE
15-20 DEGREES BELOW NORMAL AND IN THE SINGLE DIGITS ABOVE ZERO FOR
MOST LOCATIONS.

.LONG TERM...(MONDAY NIGHT THROUGH SUNDAY)
ISSUED AT 425 PM EST SUN DEC 29 2013

BIGGEST CONCERNS IN THE EXTENDED FOCUS ON THE POTENTIAL FOR HEAVY
LAKE EFFECT SNOW OVER THE NE CWA MON NIGHT INTO TUESDAY AND ALSO
ADVISORY LEVEL WIND CHILLS FOR SOME AREAS INTO MIDWEEK.

MON NIGHT INTO TUE...AS THE POLAR VORTEX SLOWLY SHIFTS SE FROM
HUDSON BAY...THE MODELS SUGGEST A SHORTWAVE TROUGH WILL MOVE THROUGH
THE UPPER MS VALLEY TOWARD THE UPPER GREAT LAKES. THE BEST ISENTROPIC
LIFT NEAR THE 850 MB FRONT AND POTENTIAL FOR WIDESPREAD LIGHT SNOW
IS EXPECTED TO REMAIN TO THE SOUTH OF UPPER MI. AS THE LOW LEVEL
WINDS BACK W OR WSW AHEAD OF THE SHRTWV ON MONDAY...THE LES OVER THE
NE CWA WILL GRADUALLY LIFT TO THE NORTH AND POSSIBLY MOVE OFFSHORE
BY LATE IN THE DAY. VEERING WINDS IN THE WAKE OF THE SHRTWV WILL
PUSH THE LES BACK INTO AREAS FAVORED BY NW FLOW BY LATE EVENING.
LAKE INDUCED TROUGHING IS EXPECTED TO FOCUS THE STRONGEST LOW LEVEL
CONV BACK INTO THE NE PORTION OF THE CWA FROM P53 EASTWARD. NAM FCST
SOUNDINGS ALSO INDICATE THAT THE DGZ WILL BE MORE FAVORABLY PLACED
IN THE CONVECTIVE LAYER TO BOOST SLR VALUES AND OVERALL SNOWFALL
POTENTIAL. USING A BLEND OF THE NAM AND LOCAL WRF-ARW QPF WITH
LIKELY CONSERVATIVE SLR VALUES AROUND 20/1...CAME UP WITH TOTAL
SNOWFALL ACCUMULATION EXCEEDING A FOOT OVER ERN ALGER AND NRN LUCE
COUNTIES FOR THE MON NIGHT THROUGH TUE TIME FRAME. THUS...HAVE
DECIDED TO ISSUE A LAKE EFFECT SNOW WATCH FOR ALGER AND LUCE
COUNTIES OVER THIS TIME FRAME. NRN SCHOOLCRAFT WILL LIKELY SEE
PERIODS OF HEAVY LES AS WELL...BUT LOW-LVL CONVERGENCE WILL NOT BE
AS PERSISTENT THERE SO WILL KEEP THEM OUT OF THE WATCH...BUT FEEL
PRETTY CERTAIN THEY WILL EVENTUALLY NEED AN LES ADVISORY.

EVEN THOUGH TEMPS MAY NOT BE AS COLD EARLY TUE...SLIGHTLY STRONGER
WINDS IN THE WAKE OF THE SHORTWAVE WILL AGAIN PUSH WIND CHILLS INTO
THE -25 TO -35 ADVISORY RANGE OVER THE WEST.

WED INTO THU...THE NEXT SIGNIFICANT SHORTWAVE TROUGH IS EXPECTED TO
REMAIN WELL TO THE SOUTH BRINGING SNOW TO MAINLY IA/NRN IL/SRN WI
AND THE SOUTHERN GREAT LAKES. GREAT LAKES AGGREGATE TROUGHING WILL
INFLUENCE GENERALLY LIGHT LOW LEVEL WIND FIELDS AND THE RESULTING LES
INTO UPPER MI AS 850 MB TEMPS REMAIN IN THE -22C TO -26C RANGE. IT
APPEARS NOW THE MAIN FOCUS FOR LES ACCUMULATIONS MAY BE OVER THE
WEST AND NCNTRL PORTIONS OF THE CWA AS A N-NE FLOW IS EXPECTED TO
DEVELOP WED NIGHT INTO THU ON THE BACKSIDE OF SFC LOW PASSING SOUTH
AND THEN EAST OF THE REGION. WITH MODEL SNDGS SHOWING COMPRESSION OF
THE DGZ WITHIN THE LOWEST 2KFT OF THE ATMOSPHERE ALONG WITH
INVERSION HGTS AROUND 5 KFT...THE EXPECTED SMALLER FLAKE SIZE SHOULD
GENERALLY KEEP ACCUMULATION LIGHT FOR THE MOST PART.

FRI-SUN...MODELS WERE IN GENERAL AGREEMENT WITH TREND TOWARD A LESS
AMPLIFIED PATTERN. AS SFC HIGH PRESSURE SLIDES EAST LATE IN THE
WEEK...THE ECMWF AND GFS DEVELOP AREA OF LIGHT SNOW IN REGION OF
WAA/ISENTROPIC ASCENT AHEAD OF A SHRTWV MOVING THROUGH NW ONTARIO.
THIS SNOW LOOKS TO SPREAD INTO UPPER MI LATE FRI INTO SAT MORNING
WITH ANOTHER BAND OF SYNOPTIC SNOW ALONG COLD FRONTAL PASSAGE SAT
AFTERNOON/SAT NIGHT. EXPECT LES TO DEVELOP LATE SATURDAY NIGHT INTO
SUNDAY WITH INCREASING CAA IN NNW FLOW IN THE WAKE OF THE COLD
FRONT.
&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z MONDAY EVENING)
ISSUED AT 624 PM EST SUN DEC 29 2013

IWD...AS THE LLVL FLOW BACKS SLOWLY TOWARD THE WSW THRU THE NGT...
EXPECT LES IMPACTING THIS LOCATION TO SHIFT TO THE N...WITH A TREND
TOWARD PREDOMINANT VFR WX. ALTHOUGH SOME LGT SN IN ADVANCE OF
ANOTHER DISTURBANCE MAY ARRIVE LATE MON AFTN...CONDITIONS ARE LIKELY
TO REMAIN VFR AS THIS SYS WL BE MSTR DEPRIVED AND THE SHARPER
DYNAMICS WL REMAIN TO THE S.

CMX...ALTHOUGH LES WL CONT THRU THE NGT AT THIS SITE...DIMINISHING
WINDS/BLSN THIS EVNG WL RESULT IN A SLOW IMPROVEMENT IN VSBY TO
PREDOMINANT MVFR. SOME HEAVIER SHSN/IFR CONDITIONS ARE LIKELY TO
RETURN LATER TNGT WITH SHARPER LLVL CNVGC ASSOCIATED WITH THE
BACKING LLVL FLOW SUPPORTING SOME HEAVIER LES. AFTER THESE BANDS
SHIFT TO THE N OF CMX ON MON...MVFR CONDITIONS WL PREDOMINATE UNTIL
THE APRCH OF ANOTHER DISTURBNANCE BRINGS MORE SN AND IFR VSBYS LATER
IN THE AFTN.

SAW...WITH A DOWNSLOPE NW FLOW BACKING WSW...EXPECT VFR CONDITIONS
TO DOMINATE THIS LOCATION THE ENTIRE FCST PERIOD.
&&

.MARINE...(FOR THE 4 PM LAKE SUPERIOR FORECAST ISSUANCE)
ISSUED AT 424 PM EST SUN DEC 29 2013

NORTHWESTERLY WINDS OF 15 TO 25 KNOTS WILL CONTINUE INTO THIS
EVENING BEFORE BACKING TO THE WEST-NORTHWEST LATE TONIGHT INTO
MONDAY. WINDS WILL WEAKEN SLIGHTLY AS THIS OCCURS AND SLOWLY
DIMINISH THE POTENTIAL FOR FREEZING SPRAY OVER THE LAKE BY MONDAY
AFTERNOON. AS THE LINGERING SURFACE TROUGH OVER EASTERN LAKE
SUPERIOR STRENGTHENS ON MONDAY NIGHT AND SHIFTS EAST ON
TUESDAY...NORTHWESTERLY WINDS WILL INCREASE WITH SOME GUSTS TO 30KTS
OVER THE EASTERN LAKE TUESDAY AFTERNOON AND EVENING. THIS WILL ALSO
BRING AN INCREASED OPPORTUNITY FOR HEAVY FREEZING SPRAY THROUGH
TUESDAY NIGHT OVER THE EASTERN HALF OF LAKE SUPERIOR. ALTHOUGH
THERE STILL WILL BE A LINGERING TROUGH OVER EASTERN LAKE SUPERIOR
INTO WEDNESDAY...HIGH PRESSURE BUILDING OVER THE UPPER MISSISSIPPI
VALLEY WILL LEAD TO LIGHTER NORTHWESTERLY WINDS FOR WEDNESDAY AND
THURSDAY...BRINGING AN END TO THE POTENTIAL FOR HEAVY FREEZING
SPRAY.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
UPPER MICHIGAN...
  WIND CHILL ADVISORY FROM MIDNIGHT EST /11 PM CST/ TONIGHT TO 10
     AM EST /9 AM CST/ MONDAY FOR MIZ011-084.

  LAKE EFFECT SNOW ADVISORY UNTIL 7 AM EST MONDAY FOR MIZ085.

  WIND CHILL ADVISORY UNTIL 10 AM EST /9 AM CST/ MONDAY FOR MIZ002-
     009-010.

  LAKE EFFECT SNOW ADVISORY UNTIL 1 PM EST MONDAY FOR MIZ006-007.

  LAKE EFFECT SNOW WATCH FROM MONDAY EVENING THROUGH TUESDAY
     EVENING FOR MIZ006-007.

  WIND CHILL ADVISORY FROM 4 AM TO 10 AM EST MONDAY FOR MIZ004-005.

LAKE SUPERIOR...
  HEAVY FREEZING SPRAY WARNING UNTIL 1 AM EST WEDNESDAY FOR LSZ267.

  HEAVY FREEZING SPRAY WARNING UNTIL 7 AM EST WEDNESDAY FOR LSZ266.

  HEAVY FREEZING SPRAY WARNING UNTIL 1 PM EST MONDAY FOR LSZ265.

  HEAVY FREEZING SPRAY WARNING UNTIL 7 AM EST MONDAY FOR
     LSZ248>251-264.

  HEAVY FREEZING SPRAY WARNING UNTIL 1 AM EST /MIDNIGHT CST/
     MONDAY FOR LSZ240>245-263.

LAKE MICHIGAN...
NONE.
&&

SHORT TERM...SRF
LONG TERM...VOSS
AVIATION...KC
MARINE...SRF
Hazardous weather outlook, Dec 29, 3:07 PM CST, 3 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
407 PM EST SUN DEC 29 2013

MIZ001>007-009-084-085-301100-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE-
GOGEBIC-SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-
407 PM EST SUN DEC 29 2013 /307 PM CST SUN DEC 29 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.

.DAY ONE...TONIGHT

MODERATE LAKE EFFECT SNOW WILL CONTINUE TONIGHT EAST OF MARQUETTE AS
VERY COLD ARCTIC AIR CONTINUES TO SPREAD ACROSS THE AREA ON
NORTHWEST WINDS. SEE THE LATEST WINTER WEATHER MESSAGE FOR FURTHER
DETAILS.

WIND CHILL VALUES BETWEEN 15 BELOW AND 35 BELOW ARE EXPECTED
TONIGHT. SEE THE LATEST WINTER WEATHER MESSAGE FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

LIGHT TO MODERATE LAKE EFFECT SNOW WILL CONTINUE MONDAY FOR LOCATIONS
FAVORED BY NORTHWEST TO WEST WINDS. THERE IS A POTENTIAL FOR LOCALLY
HEAVIER LAKE EFFECT SNOW ACCUMULATION OVER EASTERN ALGER AND LUCE
COUNTIES MONDAY NIGHT INTO TUESDAY. SEE THE LATEST WINTER WEATHER
MESSAGE FOR FURTHER DETAILS.

ARCTIC AIR OVER THE AREA WEDNESDAY THROUGH FRIDAY WILL RESULT IN
PERSISTENT LAKE EFFECT SNOW SHOWERS AND LIGHT TO MODERATE SNOW
ACCUMULATIONS ALONG LAKE SUPERIOR EACH DAY. THE VERY COLD AIR
SETTLING OVER THE AREA WILL ALSO RESULT IN SNOW SHOWERS THAT ARE
VERY EFFECTIVE AT REDUCING VISIBILITY.

WIND CHILL VALUES BETWEEN 15 BELOW AND 35 BELOW WILL OCCUR AT TIMES
MONDAY NIGHT THROUGH EARLY WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO SUBMIT REPORTS OF SNOWFALL TO THE
NATIONAL WEATHER SERVICE IN MARQUETTE. THE PUBLIC MAY ALSO SUBMIT
SNOW REPORTS TO OUR OFFICE ON OUR WEBSITE...FACEBOOK PAGE...OR ON
TWITTER.

MIZ010-011-301100-
IRON-DICKINSON-
307 PM CST SUN DEC 29 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL UPPER
MICHIGAN.

.DAY ONE...TONIGHT

WIND CHILL VALUES BETWEEN 25 BELOW AND 35 BELOW ARE EXPECTED TONIGHT.
SEE THE LATEST WINTER WEATHER MESSAGE FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

WIND CHILL VALUES BETWEEN 20 BELOW AND 35 BELOW WILL OCCUR AT TIMES
FROM MONDAY THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

LSZ162-240>251-263>267-301100-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
407 PM EST SUN DEC 29 2013 /307 PM CST SUN DEC 29 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.

.DAY ONE...TONIGHT

HEAVY FREEZING SPRAY IS EXPECTED OVER LAKE SUPERIOR. SEE THE LATEST
MARINE FORECAST AND MARINE WEATHER MESSAGE FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

HEAVY FREEZING SPRAY IS EXPECTED OVER PORTIONS OF LAKE SUPERIOR
MONDAY THROUGH WEDNESDAY. SEE THE LATEST MARINE FORECAST AND MARINE
WEATHER MESSAGE FOR MORE DETAILS.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

LMZ221-248-250-301100-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
407 PM EST SUN DEC 29 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
MICHIGAN.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

MIZ012>014-301100-
MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-
407 PM EST SUN DEC 29 2013 /307 PM CST SUN DEC 29 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL UPPER
MICHIGAN.

.DAY ONE...TONIGHT

WIND CHILL VALUES BETWEEN 15 BELOW AND 25 BELOW WILL OCCUR AT TIMES
TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

WIND CHILL VALUES BETWEEN 15 BELOW AND 25 BELOW WILL OCCUR AT TIMES
FROM MONDAY THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

VOSS

In the hours before

Local storm report, Dec 29, 1:48 PM CST, 5 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
248 PM EST SUN DEC 29 2013

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0244 PM     SNOW             3 NE HOUGHTON           47.14N 88.52W
12/29/2013  M5.0 INCH        HOUGHTON           MI   TRAINED SPOTTER

            TOTAL SINCE APPROX. 18HRS-SINCE LATE YESTERDAY
            AFTERNOON.

0242 PM     SNOW             2 W MUNISING            46.41N 86.70W
12/29/2013  E2.0 INCH        ALGER              MI   LAW ENFORCEMENT

            ALGER COUNTY SHERIFFS OFFICE. EST. 1 TO 2 INCHES
            OF ACCUMULATION. EXTENSIVE BLOWING SNOW.
            SEVERAL CAR ACCIDENTS ON M-28 JUST WEST OF
            MUNISING DUE TO WHITE OUT CONDITIONS. SNOW
            DURATION APPROX. 6 HOURS.

0238 PM     SNOW             4 ENE DEERTON           46.50N 86.96W
12/29/2013  M1.5 INCH        ALGER              MI   TRAINED SPOTTER

            OBSERVED A LOT OF BLOWING AND DRIFTING ON
            M-28. WHITE OUTS WERE FREQUENT ALONG M-28.
            CARS HAVING TROUBLE STAYING ON THE ROAD.
            SNOW DURATION 6 HOURS.

0239 PM     SNOW             MUNISING                46.41N 86.66W
12/29/2013  M1.5 INCH        ALGER              MI   TRAINED SPOTTER

            BLOWING AND DRIFTING WITH SMALL FLAKES. LOW
            VISIBILITY IN SNOW BANDS. SNOW DURATION 6
            HOURS.

0240 PM     SNOW             3 NE MUNISING           46.44N 86.61W
12/29/2013  M1.0 INCH        ALGER              MI   TRAINED SPOTTER

            LOW ACCUMULATIONS BUT VERY POOR VISIBILITY
            IN LAKE EFFECT BANDS. SNOW DURATION 6 HOURS.

&&

NWS MARQUETTE MI
IRIS SYSTEM
Local storm report, Dec 29, 1:56 PM CST, 5 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MARQUETTE MI
256 PM EST SUN DEC 29 2013

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0244 PM     SNOW             3 NE HOUGHTON           47.14N 88.52W
12/29/2013  E5.0 INCH        HOUGHTON           MI   TRAINED SPOTTER

            TOTAL SINCE APPROX. 18HRS-SINCE LATE
            YESTERDAY AFTERNOON.

0242 PM     SNOW             2 W MUNISING            46.41N 86.70W
12/29/2013  E2.0 INCH        ALGER              MI   LAW ENFORCEMENT

            ALGER COUNTY SHERIFFS OFFICE. EST. 1 TO 2
            INCHES OF ACCUMULATION. EXTENSIVE BLOWING
            SNOW. SEVERAL CAR ACCIDENTS ON M-28 JUST
            WEST OF MUNISING DUE TO WHITE OUT
            CONDITIONS. SNOW DURATION APPROX. 6 HOURS.

0240 PM     SNOW             3 NE MUNISING           46.44N 86.61W
12/29/2013  M1.0 INCH        ALGER              MI   TRAINED SPOTTER

            LOW ACCUMULATIONS BUT VERY POOR VISIBILITY
            IN LAKE EFFECT BANDS. SNOW DURATION 6 HOURS.

0239 PM     SNOW             MUNISING                46.41N 86.66W
12/29/2013  M1.5 INCH        ALGER              MI   TRAINED SPOTTER

            BLOWING AND DRIFTING WITH SMALL FLAKES. LOW
            VISIBILITY IN SNOW BANDS. SNOW DURATION 6
            HOURS.

0238 PM     SNOW             4 ENE DEERTON           46.50N 86.96W
12/29/2013  M1.5 INCH        ALGER              MI   TRAINED SPOTTER

            OBSERVED A LOT OF BLOWING AND DRIFTING ON
            M-28. WHITE OUTS WERE FREQUENT ALONG M-28.
            CARS HAVING TROUBLE STAYING ON THE ROAD.
            SNOW DURATION 6 HOURS.

0830 AM     SNOW             8 S MOUNTAIN LAKE       46.75N 87.88W
12/29/2013  M2.5 INCH        MARQUETTE          MI   COOP OBSERVER

            APPROX. 12 HOUR TOTAL.

0800 AM     SNOW             MOHAWK                  47.31N 88.36W
12/29/2013  M3.3 INCH        KEWEENAW           MI   COOP OBSERVER

            APPROX. 12 HOUR TOTAL.

0800 AM     SNOW             8 N MASS CITY           46.87N 89.10W
12/29/2013  M2.3 INCH        ONTONAGON          MI   COOP OBSERVER

            APPROX. 12 HOUR TOTAL.

0600 AM     SNOW             6 NNW ISHPEMING         46.57N 87.69W
12/29/2013  M2.3 INCH        MARQUETTE          MI   COCORAHS

            APPROX. 12 HOUR TOTAL.

&&

IRIS SYSTEM
Local storm report, Dec 29, 6:51 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
751 PM EST SUN DEC 29 2013

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     SNOW             2 E REDRIDGE            47.15N 88.72W
12/29/2013  M3.5 INCH        HOUGHTON           MI   COOP OBSERVER

            0.12 INCH LIQUID EQUIVALENT. COOP OBSERVER
            STATION ATLANTIC MINE 5NW /ATMM4/ SNOW
            DURATION 24 HOURS

&&

NWS MARQUETTE MI
IRIS SYSTEM
Local storm report, Dec 29, 6:53 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
753 PM EST SUN DEC 29 2013

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     SNOW             3 NE NEGAUNEE           46.53N 87.55W
12/29/2013  M2.9 INCH        MARQUETTE          MI   MESONET

            STORM TOTAL 24 HOUR SNOWFALL. 0.25 INCH LIQUID
            EQUIVLANET.

&&

NWS MARQUETTE MI
IRIS SYSTEM
Local storm report, Dec 29, 6:57 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
757 PM EST SUN DEC 29 2013

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 PM     SNOW             BESSEMER                46.48N 90.05W
12/29/2013  E3.0 INCH        GOGEBIC            MI   PUBLIC

            SNOW DURATION 18 HOURS

&&

NWS MARQUETTE MI
IRIS SYSTEM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Gogebic

When
December 29, 7:00 PM CST to December 31, 11:59 PM CST
Where
Gogebic forecast zone
Reported by
AWOS
Coordinates
46.496, -89.796 (the zone’s center; the record gives no point)

Wind chills fell into the 25 to 35 below range throughout much of the period.

Cold/Wind Chill, Ontonagon

When
December 29, 8:00 PM EST to December 31, 11:59 PM EST
Where
Ontonagon forecast zone
Reported by
Mesonet
Coordinates
46.778, -89.305 (the zone’s center; the record gives no point)

Wind chills fell into the 25 to 35 below range throughout much of the period for locations well away from Lake Superior.

Cold/Wind Chill, Iron

When
December 29, 7:00 PM CST to December 31, 11:59 PM CST
Where
Iron forecast zone
Reported by
Mesonet
Coordinates
46.209, -88.530 (the zone’s center; the record gives no point)

Wind chills fell into the 25 to 35 below range throughout much of the period.

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2013Every state in 2013This day in weather historyWarnings in Michigan, December 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 487829, 487830, 487831.